Thursday, May 18, 2017

Up Early

     It's a real treat for the cats: they got their breakfast a half-hour sooner!  I've got a doctor's appointment early today, which is not so much of a treat, especially since we're going to have to have a conversation about my having discontinued one of the two blood pressure medications she has prescribed.

     Why would I do a fool thing like that?  Because it was zombiefying me.  Sluggish, mentally dull, depressed and steadily worse.  I could barely focus on the simplest of tasks.  Was it helping with blood pressure?  You couldn't tell from my notes: the first medication knocked it down to normal range (with, it is true, occasional excursions: I have a touch of White Coat Syndrome) and the one I dropped may have knocked it down another one or two percent.  That's a very high price for a tiny change and there's no point making the machine run within spec if it screws up the software.  Maybe I'd live decades longer -- in a depressed muddle.  Yeah, no thanks.

     Doctors don't like it when the animals talk back, even more so when we second-guess 'em.  I'm not very good at tactfulness or confrontation; dealing with authority figures, I tend to not say much and try to give answers that will get me back out the door with minimal interpersonal conflict.  But I've got to tell her I won't take that stuff again.

3 comments:

Anonymous said...

Actually a fairly common reaction to that "second medicine." A friend drove her truck into a ditch about a few days after starting it... won't go back.

Me I don't have too much trouble with it, though I seem to have misplaced my ambition. (It was here when I saw it last. If I could only clean the house, I'm sure it will turn up...)

Raz Raxxaffian said...

I have not had any problems dropping meds that had a really adverse effect on me. My sawbones has understood that quality of life is right up there with trying to get lab numbers back into the corral.

One particular cholesterol med was giving me leg cramps so bad that sleep was impossible. We 'negotiated' a downsizing of the dosage until the cramps subsided, yet still was getting a therapeutic dose.

Blood pressure and psychoactive drugs are notorious for zombifying the patient, and a lot of juggling may be needed to create a good compromise between effectiveness and mental clarity.

Talk with your doc about this, no need to be bashful.

Raz

Rick T said...

My wife was taking a beta blocker (Inderal) for her hand tremor and finally had to stop. It was gorking her out the way you describe.

MDs are Minor Deities in their own minds but I treat them as technicians helping care for my chassis. Highly trained, yes but just as likely to provide bad information as good.

Remember being told butter was evil, drink low fat milk, 60% carbohydrates and low fat in your diet, and control your salt intake? All those recommendations are now trash.

You are the expert in how you feel and what is and is not working. It may be time to find another MD.